Hail, Phillips
- When
- May 12, 12:33 PM CST to 12:35 PM CST
- Where
- Phillips County, Prairie View
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 39.830, -99.570
Quarter to ping pong ball size hail was reported in Prairie View.
Significant severe weather event narrowly misses north central Kansas, bringing widespread thunderstorms, but only a single severe weather report on May 12th. A strong storm system brought multiple rounds of thunderstorms to the region on this day, with most of the severe weather occurring over south central Nebraska and points north.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Significant severe weather event narrowly misses north central Kansas, bringing widespread thunderstorms, but only a single severe weather report on May 12th. A strong storm system brought multiple rounds of thunderstorms to the region on this day, with most of the severe weather occurring over south central Nebraska and points north. Please refer to the Storm Data entry for this event for Nebraska for more detailed information. The only severe weather report in north central Kansas came with the first round of thunderstorms during the early afternoon. Large hail up to ping pong ball size was reported in northwest Phillips County before this activity shifted north by around 2PM CDT. A second line of thunderstorms developed over Smith and Osborne Counties around 4PM. Severe thunderstorm warnings were issued for this activity, but no severe reports were received. This activity shifted northeast and east of the area shortly after 6PM. The third, and final, round of thunderstorms began to affect Rooks County around 7PM, and moved across the remainder of north central Kansas through the late evening hours. Similar to earlier in the day, some Severe Thunderstorm Warnings were issued, but no severe reports were received. Most of the strong activity ended by 10PM, though weak thunderstorms continued until around midnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 12, 11:54 AM CST, 39 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1254 PM CDT Thu May 12 2022 ...AVIATION UPDATE... .DISCUSSION...(Today through Wednesday) Issued at 434 AM CDT Thu May 12 2022 Breezy southerly winds, elevated dew points, and significant high level cloud cover overnight helped to keep temperatures well above normal...with most locations still in the 70s as of 4 AM, closer to typical high temperatures for the date than morning low temperatures. With this warm start to the day, clearing skies through the morning hours...and some adiabatic compression ahead of the approaching cold front...expect afternoon temperatures to climb a few degrees above yesterdays values, and generally in the low 90s across the board. While records are not currently forecast, for a second straight day, they do remain in reach across the region. For today, there are two main concerns. The first will be the near critical fire weather concerns along and west of highway 183...and the second the severe weather potential for nearly the entire forecast area. Regarding the fire weather conditions...while a couple of hours of potentially critical conditions are possible this afternoon as dewpoints drop behind the cold front...fuels are starting to green up across the local area and decided to only highlight in HWO and forego any sort of fire weather headline across our area. The bigger concern will be the severe weather potential this afternoon, which was the main focus of the forecast this morning. As temperatures soar this afternoon...expect the CAP to erode...and with over 4000 Joules of surface based CAPE...it will not take much to get storms developing...and rapidly become severe. While shear is fairly weak this afternoon...overall tornado potential appears low, but with parts of the area highlighted in a 2 percent risk for a tornado from SPC...opted to make a mention for an isolated tornado. Given the instability...Hail will likely be the main threat...and increased the potential hail size to 2 inches...although isolated larger hail can also not be ruled out. As this front is now well within the time range of CAMs...it appears that a few storms could develop during the early afternoon hours...but more explosive convection is not expected until between 21-00Z...becoming a line along the front...and then transitioning east and exiting the area before midnight tonight. While the initial threat will mainly be hail...it should transition to damaging winds as the line matures during the evening hours. Behind the front...cooler weather will filter in across the local area to end the week...but temperatures will still be 5-10 degrees above normal Friday and through much of the extended periods. In addition...there will be multiple small chances for thunderstorms with some passing weak disturbances...the first Saturday night...then again Monday night through Thursday. While there are multiple chances for thunderstorms over this time period...the best chance for more widespread activity and precipitation continues to be with todays front...which should impact just about the entire local forecast area. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday) Issued at 1250 PM CDT Thu May 12 2022 Significant weather: T-storms with gusty winds and perhaps brief dip to MVFR CIGs and IFR VSBYs, mainly within the first 6-9hrs. Today-Tonight: A broken line of tstms over SW NE/NW KS will continue to progress E/NE through the aftn. The strongest storms will be capable of producing large hail and wind gusts of at least 35-45kt, perhaps higher, mainly in the 19Z to 00Z time frame. Storms will exit to the E/SE around 00Z to 03Z as a cold front moves through the area, and switches with from SW/W (or variable) to the NW. The front should also clear the CWA out from all but high-level cirrus blow-off...leaving VFR for the remainder of the overnight. Confidence: general evolution - medium, exact timing/impacts - low. Friday thru 18Z: Lgt WNW to NW winds and clr skies are expected. Confidence: High. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Rossi AVIATION...Thies
Hazardous Weather Outlook National Weather Service Hastings NE 433 AM CDT Thu May 12 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 130945- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 433 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Scattered to widespread thunderstorms are expected to develop along a cold front this afternoon...and propagate east during the evening hours. Some of these thunderstorms are expected to be severe...with hail up to 2 inches in diameter and 60 to 70 mph wind gusts both possible. In addition...an isolated tornado cannot be ruled out. The main timeframe for severe weather will be between 4pm and 11pm. In addition to thunderstorms, near critical fire weather conditions are expected this afternoon for areas along and west of Highway 183. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorm chances return to the forecast Saturday night, and will continue off and on periodically through the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon and into the evening hours. Please relay reports of hail of any size as well as damaging wind gusts. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
Special Weather Statement
National Weather Service Hastings NE
113 PM CDT Thu May 12 2022
KSZ005-121845-
Phillips KS-
113 PM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of western Phillips
County through 145 PM CDT...
At 113 PM CDT, Doppler radar was tracking a strong thunderstorm over
Edmond, or 16 miles north of Hill City, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Logan around 125 PM CDT.
Other locations in the path of this storm include Prairie View and
Long Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3998 9962 3997 9952 3997 9939 3972 9939
3958 9963
TIME...MOT...LOC 1813Z 220DEG 43KT 3960 9979
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ADPSpecial Weather Statement
National Weather Service Hastings NE
129 PM CDT Thu May 12 2022
NEZ060-061-072>074-082-083-121915-
Buffalo NE-Phelps NE-Kearney NE-Harlan NE-Dawson NE-Gosper NE-
Furnas NE-
129 PM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of Phelps, northwestern
Kearney, southwestern Buffalo, southeastern Gosper, southeastern
Dawson, northeastern Furnas and northwestern Harlan Counties through
215 PM CDT...
At 128 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Edison, or 18 miles west of Holdrege, moving
northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bertrand and Loomis around 140 PM CDT.
Other locations in the path of this storm include Overton, Elm Creek,
Amherst and Miller.
This includes Interstate 80 between mile markers 247 and 282.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4021 9966 4035 9986 4093 9940 4068 9887
TIME...MOT...LOC 1828Z 213DEG 49KT 4037 9972
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Billings WrightThe Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 18:31 UTC.
1 hail. Local standard time, as filed.
Quarter to ping pong ball size hail was reported in Prairie View.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026653.